Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 377, NWS Des Moines, IA

October 21, 2001Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 21, 2001, 3:42 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 21, 2001, 3:42 PM CDT (20:42 UTC)
Expired
Oct 21, 2001, 4:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 3:48 PM CDTHail 0.75Conway, IA
Oct 21, 4:09 PM CDTHail 0.75Kellerton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS53 KDMX 212043
SVRDSM
IAC159-173-212130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 430 PM CDT

* AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM 3 MILES NORTH OF BEDFORD...OR ABOUT 71 MILES   
  SOUTHEAST OF   COUNCIL BLUFFS...MOVING EAST AT 35 MPH.  ANOTHER
  SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF DIAGONAL...OR ABOUT
  83 MILES SOUTHEAST OF COUNCIL BLUFFS...ALSO MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST NORTH OF MOUNT AYR NOW
  JUST EAST OF BEDFORD NOW

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4090 9494 4058 9492 4058 9402 4090 9403

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:00 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 21, 3:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT SUN OCT 21 2001

IN THE SHORTER TERM MAIN FORECAST PROBLEM IS PRECIPITATION POTENTIAL
SUNDAY NIGHT...TIMING OF END OF PRECIPITATION EARLY TUESDAY...AND
THEN PRECIPITATION POTENTIAL ONCE AGAIN WEDNESDAY MORNING...THE
FIRST AND LAST EVENTS WHICH WE CURRENTLY HAVE A DRY FORECAST GOING.

SOME MODEL DIFFERENCES IN HOW QUICKLY THE ATMOSPHERE SATURATES
THROUGH THE COLUMN LATE SUNDAY NIGHT AND MONDAY. AVN ALSO QUICKER IN
LIFTING PRECIPITATION INTO N IA ON MONDAY. CERTAINLY AT THIS POINT
NEARLY IMPOSSIBLE TO KNOW WHICH MODEL IS CORRECT.

ASPECTS OF TODAYS FORECAST LOOKS VERY SIMILAR TO YESTERDAYS. WEAK
SHORTWAVE TROUGH PASSING THROUGH THE DAKOTAS AND MINNESOTA HAS
HELPED TO SPREAD ABUNDANT MID/HIGH LEVEL MOISTURE ACROSS THE STATE.
SOME WEAK ECHOS SHOWING UP ON RADAR WITH 10 MILE -RA ON A FEW SE SD
SFC OBS. A FEW SPRINKLES MAY BRUSH THE NORTHERN PORTION OF THE CWA
THIS MORNING. WILL WAIT TO RELEASE TIME BEFORE DECIDING WHETHER OR
NOT TO MENTION IN ZONES. MOST WEAK MID LEVEL QG SUPPORT WILL PASS TO
THE NE OF THE AREA BY 18Z WITH A SMATTERING OF CLOUDS AND SUN
EXPECTED THROUGH THE AFTERNOON.

MAIN FORECAST CHALLENGE THEN BECOMES PRECIPITATION POSSIBILITIES
LATER SUNDAY NIGHT AS FAIRLY STRONG LOW/MID LEVEL WARM/MOIST AIR
ADVECTION KICKS IN IN ADVANCE OF SHORT WAVE LIFTING NE INTO THE
PLAINS. TRAJECTORIES ON THE 295K AND 300K SURFACES INDICATE
100-130MB OF POTENTIAL LIFT ACROSS THE STATE BY 12Z MONDAY. QUESTION
IS WILL ATMOSPHERE SATURATE BY 12Z MONDAY. CERTAINLY BEST POTENTIAL
WILL REMAIN NEAR THE MO BORDER WHERE SATURATION PRESS DEFICITS LOWER
TO ABOUT 30MB. LOOKS LIKE THERE WILL BE NO PROBLEM WITH SURFACE
MOISTURE AS 50 AND 60 DEGREES DEW POINTS OVER KS AND MO EAGERLY
AWAIT THERE RETURN TO THE MIDWEST ON MONDAY. MODELS DO DIFFER IN THE
DEPTH AND MAGNITUDE OF AN ELEVATED DRY LAYER SUNDAY NIGHT. IT IS
THIS LAYER THAT WILL DICTATE WHETHER OR NOT PRECIPITATION MAKES IT
TO THE GROUND AS LIFT AND THETA-E CONVERGENCE/ADVECTION APPEAR
ADEQUATE. WILL STILL KEEP SOUTHERN ZONES DRY AS THE ISENTROPICS
INDICATE SATURATION WILL NOT BE ACHIEVED. WILL BE CLOSE HOWEVER AND
DAY SHIFT CAN DECIDE ON INCLUSION OF NIGHTTIME POPS.

DURING THE DAY MONDAY AND MONDAY NIGHT LIKELY POPS STILL SEEM IN
ORDER. THOUGH THERE IS A LACK OF ANY GOOD JET SUPPORT...DIFFLUENT
UPPER LEVEL FLOW WILL AID IN UVM. THIS COUPLED WITH A GOOD MOISTURE
SUPPLY AND SOME INSTABILITY WILL RESULT IN SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS. MODELS NOW BRING FRONT THROUGH MONDAY
NIGHT AND IT LOOKS LIKE TUESDAY COULD END OF BEING DRY OVER MOST OF
THE AREA. WILL DELETE MENTION OF MORNING POPS IN THE WEST ON TUESDAY.

AVN IS SHOWING ANOTHER STRONG SHORT WAVE TROUGH TO ROTATE THROUGH
THE REGION ON WEDNESDAY. IF THIS DOES VERIFY...SOME RAIN WOULD
SPREAD BACK INTO THE AREA BY 12Z WEDNESDAY. DAY SHIFT WILL ALSO NEED
TO ASSESS NEW MODEL RUNS FOR POSSIBLE INCLUSION OF POPS TUESDAY
NIGHT AND OR WEDNESDAY. STILL LOOKING CHILLY THURS AND FRI.

.DSM...NONE

JAW

In the hours before

Special weather statement, Oct 21, 3:34 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SUN OCT 21 2001

.A WARM FRONT OVER NORTHERN MISSOURI WILL BEGIN TO LIFT NORTH
TONIGHT.  RELATIVELY WARM MOIST AIR MOVING NORTH INTO IOWA TONIGHT
AND MONDAY WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL WITH A SECONDARY WIND
THREAT DURING THE DAY AND EVENING MONDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-221100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...
GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
334 PM CDT SUN OCT 21 2001

...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES
IN EFFECT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         NONE.
  DAMAGING WINDS (58+ MPH)        LOW.         9 AM MON - 12 AM TUE.
  LARGE HAIL (3/4+)              LOW.         5 AM MON - 12 AM TUE.
  FLASH FLOODING                  NONE.

* SPOTTER ACTIVATION OUTLOOK      LOW.         6 AM MON - 12 AM TUE.

* THE THREAT OF THUNDERSTORMS WILL BE GREATEST OVER SOUTHERN IOWA
MONDAY MORNING AND THEN SPREAD NORTH INTO NORTHERN IOWA MONDAY
AFTERNOON AND EVENING.

IAZ072>075-081>085-092>096-221100-
ADAMS-APPANOOSE-CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA AND PELLA
334 PM CDT SUN OCT 21 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                         NONE.
  DAMAGING WINDS (58+ MPH)        LOW.         9 AM MON - 12 AM TUE.
  LARGE HAIL (3/4+)              LOW.         3 PM SUN -  7 PM SUN
                                                        AND
                                               3 AM MON - 12 AM TUE.
  FLASH FLOODING                  NONE.

* SPOTTER ACTIVATION OUTLOOK      LOW.         3 PM SUN -  7 PM SUN
                                                        AND
                                               3 AM MON - 12 AM TUE.

MS OCT 01
-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Oct 21, 3:34 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SUN OCT 21 2001

.A WARM FRONT OVER NORTHERN MISSOURI WILL BEGIN TO LIFT NORTH
TONIGHT.  RELATIVELY WARM MOIST AIR MOVING NORTH INTO IOWA TONIGHT
AND MONDAY WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL WITH A SECONDARY WIND
THREAT DURING THE DAY AND EVENING MONDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-221100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...
GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
334 PM CDT SUN OCT 21 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         NONE.
  DAMAGING WINDS (58+ MPH)        LOW.         9 AM MON - 12 AM TUE.
  LARGE HAIL (3/4+)              LOW.         5 AM MON - 12 AM TUE.
  FLASH FLOODING                  NONE.

* SPOTTER ACTIVATION OUTLOOK      LOW.         6 AM MON - 12 AM TUE.

* THE THREAT OF THUNDERSTORMS WILL BE GREATEST OVER SOUTHERN IOWA
MONDAY MORNING AND THEN SPREAD NORTH INTO NORTHERN IOWA MONDAY
AFTERNOON AND EVENING.

IAZ072>075-081>085-092>096-221100-
ADAMS-APPANOOSE-CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA AND PELLA
334 PM CDT SUN OCT 21 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                         NONE.
  DAMAGING WINDS (58+ MPH)        LOW.         9 AM MON - 12 AM TUE.
  LARGE HAIL (3/4+)              LOW.         3 PM SUN -  7 PM SUN
                                                        AND
                                               3 AM MON - 12 AM TUE.
  FLASH FLOODING                  NONE.

* SPOTTER ACTIVATION OUTLOOK      LOW.         3 PM SUN -  7 PM SUN
                                                        AND
                                               3 AM MON - 12 AM TUE.

MS OCT 01
-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:55 PM CDTSevere Thunderstorm WarningDMXTaylor35 min
Oct 21, 4:12 PM CDTSevere Thunderstorm WarningDMXDecatur48 min
Oct 21, 4:33 PM CDTSevere Thunderstorm WarningDMXRinggold42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.